Alert archive / Kansas / Areal Flood Advisories in 2012

Areal Flood Advisory 2, NWS Topeka, KS

April 4, 2012Coffey County, Osage County, Kansas

NWS Topeka, KS issued this areal flood advisory at Apr 4, 2012, 5:38 PM CDT for Coffey County, Osage County, Kansas. It was in force for 112 min.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 5:38 PM CDT (22:38 UTC)
Expired
Apr 4, 2012, 7:30 PM CDT
In force
112 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at Apr 4, 3:05 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 4, 3:05 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT WED APR 4 2012

.DISCUSSION...

A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN
THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS
THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH
INTO EASTERN KS ATTM.

SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE
INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF
PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW
20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG
THE SCATTERED SHOWERS.  EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED
BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS
AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT
MOVES EASTWARD.  HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD
THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM
OFF QUICKLY THURSDAY MORNING.  WHILE COULDNT RULE OUT SOME PEA SIZED
HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS
OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE
SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON
BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT
OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS
TO STAY IN THE 50S UNDER CLOUDY SKIES.  ALSO THINK WONT BE ENOUGH
CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE
WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY
MORNING HOURS.

CRAVEN

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI
WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS
EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT
MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND
NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH
MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT
ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS
FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT.
LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN
COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN
AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS
AM COULD SEE LOWS IN THE 30S.

&&

.AVIATION...

MVFR CONDITIONS PREVAIL THROUGH FORECAST PERIOD AT TAF SITES. SOME
NOTED INSTABILITY ON FORECAST SOUNDINGS WILL KEEP POSSIBILITY FOR
THUNDERSTORMS IN THE VICINITY AFTER 22Z. WHILE EXACT TIMING ON
WIDESPREAD RAINFALL IS IN QUESTION...BELIEVE THE BULK OF THE
PRECIPITATION WILL OCCUR AFTER 22Z AS THE UPPER LOW MIGRATES
CLOSEST TO THE TERMINALS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 3:36 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT WED APR 4 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK
AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY
ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS
EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS.

RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE
OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.

In the hours before

Special weather statement, Apr 4, 4:51 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012

KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...

THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.

&&

LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
      3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:51 PM CDTSpecial Weather StatementTOPLyon39 min
Apr 4, 5:55 PM CDTSpecial Weather StatementTOPAnderson35 min
Apr 4, 6:09 PM CDTFlash Flood WarningTOPAnderson, Coffey3 hr

Nearby

Areal Flood Advisories in Kansas, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.